Alert archive / Texas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 113, NWS Amarillo, TX

June 11, 1999Sherman County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 11, 1999, 10:24 PM CDT for Sherman County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 11, 1999, 10:24 PM CDT (03:24 UTC)
Expired
Jun 11, 1999, 11:00 PM CDT
In force
36 min
Issued by
NWS Amarillo, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sherman County, TX

The radar

The Amarillo radar (KAMA), 122 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 6:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1999-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 753 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1999-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
753 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 120324 RRA
SVRAMA
TXC421-120400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1024 PM CDT FRI JUN 11 1999

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHERMAN COUNTY IN THE TEXAS PANHANDLE

* UNTIL 1100 PM CDT

* AT 1024 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EAST CENTRAL DALLAM COUNTY...OR ABOUT 14
  MILES W,EST OF STRATFORD...MOVING EAST AT 40 MPH.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3639 10206 3611 10207 3637 10165

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:10 PM CDT, 7 hours 14 minutes earlier.

Area forecast discussion, Jun 11, 3:10 PM CDT, 7 hours 14 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
310 PM CDT FRI JUN 11 1999

LATEST ANALYSIS SHOWS WEAK COLD FRONT HAS STALLED IN EXTRM SRN TX
PNHDL. BASED ON WIND AND PRESSURE FIELDS UPSTREAM...THIS FEATURE MAY
ACTUALLY REMAIN NEARLY PUT OR REFORM TO THE NORTH WITH TIME...ONLY
TO GET ANOTHER SWD PUSH DEPENDING ON EXTENT OF TSTM DVLPMT. THIS
FRONT MAY ALSO BECOME HARD TO DEPICT DUE TO NUMEROUS OUTFLOW
BOUNDARIES FROM TSTM CLUSTERS DURG NEXT COUPLE DAYS. NEEDLESS TO SAY
THE SFC PATTERN WILL BE RATHER COMPLEX WITH SVRL BOUNDARIES TO WORK
WITH.

MODELS ARE IN GENERAL AGREEMENT AT UPPER LVLS THROUGH 48 HRS AS WEAK
SRN BRANCH CONTINUES TO SEND MINOR SHORTWAVES INTO THE REGION. ONE
IS PROGGED TO RACE ACROSS TNGT AND IS SHOWING UP ON SATELLITE
IMAGERY. ANOTHER ONE IS DUE IN LATER SATURDAY. THE UPPER FLOW THEN
BEGINS TRANSITIONING TO A RIDGE ALONG THE SPINE OF THE ROCKIES AND AN
ORGANIZING TROF OVER THE ERN US BY LATER SUNDAY. PNHDLS WILL THEN BE
IN THE DREADED NW FLOW PATTERN WITH CORRESPONDING LOW LVL UPSLOPE
FLOW. IT ALSO APPEARS ANOTHER WEAK COLD FRONT TRIES TO ENTER INTO
THE PICTURE DURG EXTENDED PERIODS. ALL THIS POINTS TO CONTINUED
CHCS FOR TSTMS EACH AND EVERY DAY OVER THE NEXT 5 DAYS.

FOR TNGT...WILL GO AHEAD AND ISSUE FLASH FLOOD WATCH FOR SRN TX
PNHDL DUE TO COMBINATION OF LOW FFG...PROXIMITY OF BOUNDARY...AND
APCHG SHORTWAVE. REFER TO QPFERD AND 94E FOR FURTHER INFO. WOULD
THINK BEST THREAT FOR HEAVY/EXCESSIVE RAINS IS GOING TO BE ALONG THE
BOUNDARY WHICH IS DRAPED ACROSS SRN ZNS. MAY MENTION LOCALLY HEAVY
RAINS ACROSS THE NRN SECTIONS.

SAT AND SUN APPEAR TO BE MORE OF THE SAME BASED ON ABV DISCUSSION.
HAVE LEANED MORE TOWARDS ETA HANDLING OF PRECIP BASED ON BETTER
VERIFICATION RECORD COMPARED TO THE NGM AND AVN. AVN HAS BEEN
HORRIBLE WITH PRECIP PROGS AS IT HAS BEEN PLACING IT MUCH FURTHER N
THAN WHAT ACTUALLY OCCURRED. REFER TO QPFPFD AND RELATED NMC PROGS/
DISCUSSIONS. WILL ALSO MAINTAIN CHCS FOR TSTMS THRU EXTENDED PERIODS
AS LONG RANGE PROGS AGREE ON A WRN US RIDGE/ERN US TROF WITH PNHDLS
IN NW FLOW ALONG WITH PLENTY OF MOISTURE AND ATTENDANT UPSLOPE FLOW.
PRELIM VALUES FOLLOW.

DHT 57/79/57/79  6454
GUY 59/79/58/79  6453
AMA 61/79/59/79  6454

.AMA...
TX...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES 011>020.
OK...NONE.

ANDRADE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:36 PM CDTSevere Thunderstorm WarningAMACarson39 min
Jun 11, 8:52 PM CDTSevere Thunderstorm WarningAMAHartley38 min
Jun 11, 9:17 PM CDTSevere Thunderstorm WarningAMADallam43 min
Jun 11, 9:55 PM CDTSevere Thunderstorm WarningAMADallam50 min

Nearby

Severe Thunderstorm Warnings in Texas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.